TMI of the Month! (March Edition) – P&P, or Periods and the Pill

Hello my lovelies!

It’s time for another healthy dose of Too Much Information. Today I just wanted to have a little chat about my experience on the combined oral contraceptive pill, which I’ve been taking for four years now. When I first spoke to my doctor about going on the pill, I was popping in for antibiotics to deal with a rogue water infection. He was a tad condescending and asked about my job, my hobbies, if I had a partner, how much spare income I’d say I had – and then followed up with “So how would you feel RIGHT NOW if you found out you were pregnant? Right now.” “I would feel…not great?” “Exactly.”

So after some discussion of my options, and a healthy discussion on the risk of blood clots, he put me on the combined pill known as Microgynon 30. Containing ethinylestradiol and levonorgestrel (synthetic versions of the natural sex hormones oestrogen and progesterone), this has been the basis of my pill-consuming life for a good three years.

microgynon

Largely, it’s been a good experience. To break it down:

  • PERIODS

I’m not going to beat about the bush, my periods have been infinitely more manageable. They used to be routinely heavy, very painful, and a bit of a battle for a good 6 days each round, with a final lighter day to finish it off. I would struggle to keep on top of tampon changes and live in fear of “The Leak”. Thank you to all of my friends who have been there for me to check the back of my skirt for unfortunate mishaps. There’s nothing more terrifying than the strong suspicion that your period armour has failed, and the boundaries have been breached. (Once at a wedding party, Christ.) Since the pill, my first period was much lighter, still pretty painful, but noticeably different. All subsequent periods (I should start referring to these as breakthrough bleeds) settled out into a very easy-going light flow, painful every few months but generally wonderful. Hypersensitivity in pre-menstrual stages however, remains just as horrific.

  • BODY CHANGES

I was informed that some side-effects such as weight gain may follow. I probably have gained weight in that time but I think it’s mainly down to my love of cheese, more than anything. My skin has stayed the same (always a magical combination of dry/oily/blemished), but what has definitely changed is boob size. A definite cup-up and the need to buy a whole new hoard of bras. It’s not a problem for me other than having to form a makeshift hoist with my forearms when I run up the stairs sometimes.

  • MOOD CHANGES

These have been my nemeses. I’ve always been a very anxious person, awkward and guilt-ridden. And about a year prior to starting the pill, I started having irregular panic attacks. I do not know where they came from or why they would be triggered, but they incited a vicious circle of fear, which probably encouraged them. A few months after taking the pill, I had an immense bout of them, and all I could conclude is that when I felt out of my comfort zone or was unaccustomed with my physical environment, they would come on, or even the pre-feeling of breathlessness which I sometimes found worse, as it could last for so long (or what felt like so long). Thankfully I have very understanding friends and family, and a most understanding partner. At the time he would talk me through these moments and ask me to focus on something, when my mind was concocting all sorts of worst-case scenarios. I also started to have horrendous mood swings, more than I’d ever had before. I would feel so bitter, terrified and uncooperative. I still have ‘down’ moments these days but to nowhere near the same extent – it was an incredibly poisonous feeling, as though I wanted to sabotage everything I had worked for. To this day I do not know whether to chalk my moodswings down to coincidence, or the reshuffling of my hormones.

 

One day I called my doctor to request another batch of pills, and I was informed that they would be switching over to “Rigevidon”, supposedly the same pill (well, containing the same ingredients), just under a different name.

rigevidon-contraceptive-pill

The only difference I feel after levelling out on Rigevidon, is that the days of the week are printed on the back instead of the front, where you pop the pill from. How silly!

 

I’m not recommending the pill by any means, when it all comes down to it this is a process of filling your body with synthetic hormones and overriding your menstrual cycle. It is a most unnatural experience and there are of course, side effects. I’ve considered other options however, and decided that this is the route I want to take at this time in my life, when I don’t particularly want any children in the next few years and I hope to stay with my partner. I try to take my pill at the same time every day, and if I’ve ever ventured beyond the 12-hour window then I’ve either been immensely careful, let my partner know, or used other forms of contraception. This is not something I wish to trifle with. In essence, I’m currently happy with my contraception, but I am still very aware that this is against the natural flow of my body. But then again, the natural flow of my body may want me to produce children on a regular basis and that is simply not my cup of tea. For now I take the synthetic route. I am very grateful to live in an age where contraception is a viable and free option for me, though having debuted in 1960, it is still a project in its infancy. Do the increased risks of cervical/breast cancer, migraines, higher blood pressure, infertility, blood clotting and strokes scare me? They certainly do. The quick blood pressure test and height/weight analysis every 6 months does little to calm my nerves on that front, but its a start. I honestly don’t know where I go from here. Should I have listened to my body as it threw increased panic my way and simply reverted to condoms? What will be will be? Also a scary prospect.

So how do you address contraception, and your body’s needs? I’m interested to hear stories of other methods, and the way the body responds to them. Until next time.

Rosie

x

 

Advertisements

2 thoughts on “TMI of the Month! (March Edition) – P&P, or Periods and the Pill

  1. One thing that’s worth bearing in mind is that if you do decide you want children, that it can take more than a year of coming off the pill for your body to settle into it’s natural state. What I did was to come off the pill about a year before I figured that it might be time to plan for children and had the IUD coil which is just a physical barrier (no hormones) to allow me to settle to what was natural while still minimising the risk of pregnancy. No more uncomfortable to be inserted than a smear test (in fact I think I had it done at the same time) and can be removed quickly and easily. I was so reluctant to go back on the pill after having my boys that I opted for IUD contraception again. Apart from really heavy periods which I think will abate soon I have had no issues 🙂

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s